About 6% of people in the UK are wrongly labelled on their medical records as being allergic to penicillin, the Royal Pharmaceutical Society has warned.
This figure is concerning because being labelled as allergic to this class of highly effective antibiotics is associated with an extra six deaths per 1,000 patients a year after being treated for an infection. If patients received the right antibiotic for their infection, many lives could be saved.
Allergies vary between us, but someone allergic to penicillin typically develops a rash, itching and swelling. Their throat may become tight and breathing difficult.
Diagnosing a penicillin allergy in an unwell person can be tricky. Typically, it is made when using penicillin to treat a feverish child with signs of an infected ear or throat. If they develop a rash, to be safe, the doctor may note on their medical records that they are allergic to the antibiotics.
This is done because someone allergic to penicillin typically responds badly to the next dose of penicillin, which can include the potentially lethal condition known as anaphylaxis.
This precautionary and often spurious label of “penicillin allergy” is highly likely to follow people through childhood and into their various medical records, without review and checking. These people continue to avoid penicillin treatments. So a great deal hinges on that rash.
However, rashes in people with a fever have many possible causes. A host of enteroviruses, to take one group of germs, give rise to rashes during an illness. And the Epstein-Barr virus will often cause a rash if a patient is treated with amoxicillin (an antibiotic from the penicillin family). And not all penicillin-induced rashes are allergic – they are just side-effects of the medicine.
Other symptoms such as diarrhoea or vomiting that might develop during a course of penicillin may represent an adverse reaction to the antibiotic, but not an allergy with any risk of future anaphylaxis. Some studies suggest that patients who once suffered an actual allergic reaction to penicillin may lose this reaction over time, so it is unclear if penicillin allergy is for life.
Those with “penicillin allergy” on their medical records have worse health outcomes and increased rates of antimicrobial resistance when treated with alternative, broad-spectrum antibiotics (broad-spectrum antibiotics kill a wide range of bacteria, not just the one suspected of causing infection).
Doctors reporting from Pennsylvania in the US this summer compared over 3,700 children and adolescents with pneumonia who had a penicillin allergy label with a similar number of those without. Those with the label had higher rates of hospitalisation, respiratory failure, intensive care treatment, adverse drug reactions and infection with Clostridium difficile (a type of bacteria that can cause a bowel infection).
Other studies have noted increased risks of infections following surgery, readmission to hospital, and infection with the MRSA superbug in “penicillin allergy” patients. These consequences are costly to patients, their families and health services.
Find out if you are allergic
A penicillin allergy can be confirmed by collecting exact information about how this developed, and sometimes skin prick tests or taking a very small dose of penicillin by mouth if required. GPs, nurses and pharmacists are being tasked to check drug allergy labels in medical records. Large surveys show these methods allow almost everyone to take this family of antibiotics safely.
Penicillins are routinely used as part of the treatment in people with sickle cell anaemia. They take the antibiotic twice a day, for life. Sickle cell anaemia is a common genetic condition. Over 12,000 people are followed regularly in the UK, yet penicillin allergy in this group is rare. This should provide reassurance about penicillin safety, placing allergies into a more reasonable perspective.
Accurate, up-to-date information is needed to support your health and that of others. If you think you have a penicillin allergy it would be wise to discuss and confirm this with your doctor. Removing this label might be of great benefit to you and others.
Colin Michie does not work for, consult, own shares in or receive funding from any company or organisation that would benefit from this article, and has disclosed no relevant affiliations beyond their academic appointment.